The U.S. Food and Drug Administration (FDA) recently warned of some news that could cause a headache. Ironically, the subject of this news is the widely-used drug used to treat headaches, acetaminophen, which is commonly found in Tylenol.
Acetaminophen has been linked to three serious skin diseases, two of which could be life-threatening. Of the three, acute generalized exanthematous pustulosis is the least harmful, according to the National Institutes of Health. Those who suffer from acute generalized exanthematous pustulosis have a full recovery, and usually only suffer from a rash.
The other two skin diseases, however, are much more dangerous if left untreated, so detecting early signs and symptoms could save your life. Stevens-Johnson syndrome causes the top layer of your skin to die and shed. Common symptoms are rashes, blisters, and other skin pains. Similar to Stevens-Johnson syndrome, toxic epidermal necrolysis causes blisters over a substantial part of the body, and can cause the body’s mucus membranes to react, especially around the eyes. Many people who suffer from toxic epidermal necrolysis first suffer conjunctivitis, commonly referred to as “pink-eye.”
Dr. Sharon Hertz, deputy director of the FDA’s Division of Anesthesia, Analgesia and Addiction, said “this new information is not intended to worry consumers or health care professional, nor is it meant to encourage them to choose other mediations. However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious side effects, which are potentially fatal.”
The FDA added that the occurrence of these skin rashes after taking acetaminophen is rare, but people should still be aware of the symptoms, and monitor any changes in their skin health after the consumption of acetaminophen. If you have taken acetaminophen and notice a change in your skin health, you should contact a healthcare professional immediately.
The Wall Street Journal reported that the FDA’s research found 107 cases of severe skin reactions as the result of acetaminophen between 1969 and 2012. Of those 107 incidents, 12 people died and 67 were hospitalized and successfully treated.
Dr. Hertz added, “FDA’s actions should be viewed within the context of the millions who, over generations, have benefited from acetaminophen. Nonetheless, given the severity of the risk, it is important for patients and health care providers to be aware of it.”
Additionally, the FDA found a possible link between acetaminophen use and liver damage back in 2011.
What do you think about this news by the FDA? Are there too many dangerous side-effects found in acetaminophen that outweigh taking acetaminophen to cure your headache or reduce your fever?
Feel free to comment on this blog post. For more information, contact a Gacovino Lake attorney at 1-800-246-HURT (4878).